Alert archive / South Carolina / Special Weather Statements in 2020
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 5, 2020, 7:03 PM EDT for Lancaster County, South Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2020, 7:03 PM EDT (23:03 UTC)
- Expired
- Aug 5, 2020, 7:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Columbia, SC
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 88 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
648
WWUS82 KCAE 052303
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
703 PM EDT Wed Aug 5 2020
SCZ016-115-116-052330-
Northern Lancaster SC-Chesterfield SC-Southern Lancaster SC-
703 PM EDT Wed Aug 5 2020
...Strong Thunderstorms Will Impact Portions of Northern Lancaster...
northwestern Chesterfield and Southern Lancaster Counties Until 730
PM EDT....
At 702 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Andrew Jackson State
Park to near Elgin to near Lake Wateree State Park, moving northeast
at 20 mph.
HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
excessive cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of these storms include...
Lancaster, Elgin, Heath Springs, Andrew Jackson State Park, USC
Lancaster, Irwin, Buford, High Point Fire Station, Arrowood Estates,
Tradesville, Camp Creek Fire Station, Antioch, Kirk Air Base, Forty
Acre Rock Preserve, Taxahaw, Pleasant Hill, Unity Fire Station,
Lancaster Mill, McWhirter Airfield and Bear Creek Park.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.
LAT...LON 3485 8080 3482 8079 3481 8043 3474 8040
3452 8069 3451 8074 3454 8074 3449 8082
3447 8089 3449 8089 3459 8080 3476 8088
3479 8087 3481 8089 3486 8079
TIME...MOT...LOC 2302Z 246DEG 19KT 3482 8081 3462 8073 3445 8090
$$
fwaWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:31 PM EDT, 4 hours 32 minutes earlier.
Area forecast discussion, Aug 5, 2:31 PM EDT, 4 hours 32 minutes before
Area Forecast Discussion National Weather Service Columbia SC 231 PM EDT Wed Aug 5 2020 .SYNOPSIS... Increasing moisture along with an upper level trough and higher daytime temperatures today through the weekend will result in chances of showers and thunderstorms each day. && .NEAR TERM /THROUGH TONIGHT/... Showers and thunderstorms continue across the eastern Midlands with some locally heavy rain and will monitor the potential for localized flooding. The upper level trough will remain west of the area through tonight with short waves rotating through the axis of the trough and into the forecast area. Although the eastern Midlands have been mostly cloudy this morning elsewhere plenty of sunshine has pushed the temperatures into the mid 80s with satellite imagery showing cumulus beginning to develop. Low level flow will remain south-southeasterly today pushing pwat values to near 2 inches by late afternoon. WV imagery shows plenty of dry air aloft and concern will become potential for wind gusts from thunderstorms which develop this afternoon. Expect convective coverage to increase slowly over the next couple of hours with additional cells quickly developing during the mid and late afternoon hours as outflow boundaries are produced and collide. With the potential for wind gusts most of the forecast area is included in the SPC Main marginal risk of severe area. With the high pwat values and cells this morning being highly efficient rainfall producers the area is also under a WPC marginal risk of excessive rainfall. Convection will diminish with sunset however with numerous boundaries expected across the area and additional short waves rotating through expect some cells to persist overnight. High temperatures this afternoon will be in the upper 80s to low 90s with overnight lows in the low 70s. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... An upper level trough will slowly shift eastward out of the Mississippi Valley Thursday through Friday, keeping the region positioned within a moist southwest flow aloft through the period. At the surface, a weak front/trough will remain in place over the area, with the seabreeze potentially working into eastern portions of the forecast area late each day. Given the high precipitable water values, convergence along the surface boundaries, and the passage of shortwave disturbances aloft embedded within the southwest flow, scattered showers and thunderstorms seem favorable, mainly each afternoon/early evening. Potential is there for isolated to scattered convection to persist into the nighttime hours as well. High temperatures will generally be in the upper 80s to lower 90s on Thursday, and lower to perhaps mid 90s on Friday. Lows at night will range from 70-75 across the area. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Seasonable conditions are expected through the long term period as Bermuda high pressure develops. Weak troughing at the surface is expected over the area, with the moist southerly flow supporting scattered mainly diurnal convection each day. Near to just slightly above normal temperatures are expected through the period. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... VFR conditions for much of the period with convection expected this afternoon into tonight. Convection continues east of CAE/CUB/OGB with convection expected to develop at all terminals this afternoon into tonight. Thunderstorms which develop will produce locally heavy rainfall and have the potential for strong and gusty winds. Convection will diminish with sunset however some cells are expected overnight. The potential for fog is low as a 20 knot low level jet however with rainfall there will be potential for stratus during the early morning and sunrise hours. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in mainly diurnally driven convection as well as late night/early morning fog/stratus. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 5, 3:51 AM EDT, 15 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 351 AM EDT Wed Aug 5 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 060800- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 351 AM EDT Wed Aug 5 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Scattered afternoon and evening thunderstorms. Isolated severe thunderstorms with damaging winds main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 5, 5:08 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
508 PM EDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 4 NNW SILVERSTREET 34.27N 81.74W
08/05/2020 NEWBERRY SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED A TREE DOWN ON
BELFAST RD AT TRINITY CHURCH RD. TIME
ESTIMATED BY RADAR.
&&
HCSpecial weather statement, Aug 5, 5:09 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Columbia SC
509 PM EDT Wed Aug 5 2020
GAZ040-063-064-052200-
McDuffie GA-Lincoln GA-Columbia GA-
509 PM EDT Wed Aug 5 2020
...Strong Thunderstorms Will Impact Portions of McDuffie...south
central Lincoln and western Columbia Counties Until 600 PM EDT....
At 509 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Camak, or near Warrenton, moving east at 20
mph.
HAZARD...gusty winds 40 to 50 mph, up to penny sized hail and
excessive cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Thomson, Harlem, Mistletoe State Park, Thomson-McDuffie County
Airport, Wrightsboro, Dearing, Sweetwater Park, Winfield, McDuffie
County Fire Department, Thomson Fire Department, Clay Hill
Campground, McDuffie Regional Medical Center, University Hospital
McDuffie, White Oak Campground, Woodlawn, Boneville, Carpenter
Airport, Ansley Mill and Amity Recreation Area.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes Interstate 20 in Georgia between mile markers 167 and
181.
LAT...LON 3361 8264 3361 8263 3364 8261 3363 8258
3365 8258 3364 8256 3364 8252 3366 8251
3365 8249 3369 8251 3372 8239 3341 8231
3338 8254 3341 8255 3346 8259
TIME...MOT...LOC 2109Z 259DEG 19KT 3348 8263
fwaSpecial weather statement, Aug 5, 5:39 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Columbia SC
539 PM EDT Wed Aug 5 2020
GAZ065-077-SCZ030-035-052230-
Burke GA-Richmond GA-Barnwell SC-Aiken SC-
539 PM EDT Wed Aug 5 2020
...Strong Thunderstorms Will Impact Portions of north central
Burke...southeastern Richmond...southwestern Barnwell and
southwestern Aiken Counties Until 630 PM EDT....
At 539 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Plant Vogtle, moving northeast at 20 mph.
HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Aiken, Waynesboro, Savannah River Site, Plant Vogtle, Aiken Mall,
Hephzibah, New Ellenton, Jackson, McBean, Audubon's Silver Bluff
Sanctuary, Savannah River Site Badge Office, Savannah River Site H
Canyon, Bennock Mill, Savannah River Site K Complex, Shell Bluff,
Shell Bluff Landing and Boyd Pond Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
LAT...LON 3303 8197 3322 8212 3352 8170 3323 8150
TIME...MOT...LOC 2139Z 225DEG 17KT 3323 8182
fwaLocal storm report, Aug 5, 6:23 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
623 PM EDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL 1 N EVANS 33.53N 82.14W
08/05/2020 E0.25 INCH COLUMBIA GA TRAINED SPOTTER
&&
HCLocal storm report, Aug 5, 6:42 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
642 PM EDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND DMG 5 NE THOMSON 33.51N 82.44W
08/05/2020 MCDUFFIE GA EMERGENCY MNGR
MCDUFFIE COUNTY DISPATCH REPORTED A TREE
DOWN ON POWERLINES ON GINGER HILL RD. TIME
ESTIMATED BY RADAR.
&&
HCSpecial weather statement, Aug 5, 7:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
703 PM EDT Wed Aug 5 2020
SCZ016-115-116-052330-
Northern Lancaster SC-Chesterfield SC-Southern Lancaster SC-
703 PM EDT Wed Aug 5 2020
...Strong Thunderstorms Will Impact Portions of Northern Lancaster...
northwestern Chesterfield and Southern Lancaster Counties Until 730
PM EDT....
At 702 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Andrew Jackson State
Park to near Elgin to near Lake Wateree State Park, moving northeast
at 20 mph.
HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
excessive cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of these storms include...
Lancaster, Elgin, Heath Springs, Andrew Jackson State Park, USC
Lancaster, Irwin, Buford, High Point Fire Station, Arrowood Estates,
Tradesville, Camp Creek Fire Station, Antioch, Kirk Air Base, Forty
Acre Rock Preserve, Taxahaw, Pleasant Hill, Unity Fire Station,
Lancaster Mill, McWhirter Airfield and Bear Creek Park.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.
LAT...LON 3485 8080 3482 8079 3481 8043 3474 8040
3452 8069 3451 8074 3454 8074 3449 8082
3447 8089 3449 8089 3459 8080 3476 8088
3479 8087 3481 8089 3486 8079
TIME...MOT...LOC 2302Z 246DEG 19KT 3482 8081 3462 8073 3445 8090
fwaThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 11:08 AM EDT | Areal Flood Advisory | CAE | Clarendon, Lee, Sumter | 112 min |
| Aug 5, 1:59 PM EDT | Special Weather Statement | CAE | Barnwell | 31 min |
| Aug 5, 2:12 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 48 min |
| Aug 5, 3:04 PM EDT | Special Weather Statement | CAE | Lexington | 26 min |
| Aug 5, 3:51 PM EDT | Special Weather Statement | CAE | Saluda | 24 min |
| Aug 5, 4:44 PM EDT | Special Weather Statement | CAE | Newberry | 31 min |
| Aug 5, 5:03 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 27 min |
| Aug 5, 5:57 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 48 min |
| Aug 5, 6:49 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, McCormick | 67 min |
| Aug 5, 7:10 PM EDT | Special Weather Statement | CAE | Edgefield | 35 min |
| Aug 5, 4:30 PM EDT | Special Weather Statement | CAE | Burke | 45 min |
| Aug 5, 5:09 PM EDT | Special Weather Statement | CAE | McDuffie | 51 min |
| Aug 5, 5:32 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, Lincoln, McDuffie | 43 min |
| Aug 5, 5:39 PM EDT | Special Weather Statement | CAE | Richmond | 51 min |
Nearby
Special Weather Statements in South Carolina, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.